Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS State College, PA

August 17, 2024Centre County, Clinton County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 17, 2024, 12:42 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2024, 12:42 PM EDT (16:42 UTC)
Expired
Aug 17, 2024, 2:23 PM EDT
In force
101 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Centre County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 32 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS51 KCTP 171642
FFWCTP
PAC027-035-171845-
/O.NEW.KCTP.FF.W.0018.240817T1642Z-240817T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1242 PM EDT Sat Aug 17 2024

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  North Central Centre County in central Pennsylvania...
  West Central Clinton County in north central Pennsylvania...

* Until 245 PM EDT.

* At 1242 PM EDT, Doppler radar indicated showers producing heavy 
  rain across the warned area. Between 1 and 2.5 inches of rain have 
  fallen. Additional rainfall amounts of 0.5 to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rainfall.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Centre and West Central 
  Clinton Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4118 7800 4120 7798 4122 7796 4125 7791
      4125 7787 4124 7785 4122 7788 4121 7791
      4119 7794 4117 7798 4116 7801

FLASH FLOOD...RADAR INDICATED

$$

DeVoir
2 follow-up statements
580 
WGUS71 KCTP 171732
FFSCTP

Flash Flood Statement
National Weather Service State College PA
132 PM EDT Sat Aug 17 2024

PAC027-035-171845-
/O.CON.KCTP.FF.W.0018.000000T0000Z-240817T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-Clinton PA-
132 PM EDT Sat Aug 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EDT THIS 
AFTERNOON FOR NORTH CENTRAL CENTRE AND WEST CENTRAL CLINTON 
COUNTIES...

At 132 PM EDT, Heavy rain has moved out of the area. Radar 
precipitation estimates of more than 3 inches are common across the 
warning area, and excess runoff should continue through mid 
afternoon.

HAZARD...Flash flooding caused by heavy showers.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of North Central Centre and West Central 
  Clinton Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4118 7800 4120 7798 4122 7796 4125 7791
      4125 7787 4124 7785 4122 7788 4121 7791
      4119 7794 4117 7798 4116 7801

FLASH FLOOD...RADAR INDICATED

$$

DeVoir
877 
WGUS71 KCTP 171823
FFSCTP

Flash Flood Statement
National Weather Service State College PA
223 PM EDT Sat Aug 17 2024

PAC027-035-171833-
/O.CAN.KCTP.FF.W.0018.000000T0000Z-240817T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Centre PA-Clinton PA-
223 PM EDT Sat Aug 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CENTRE AND 
WEST CENTRAL CLINTON COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 200 AM EDT Sunday for a 
portion of central Pennsylvania.

&&

LAT...LON 4118 7800 4120 7798 4122 7796 4125 7791
      4125 7787 4124 7785 4122 7788 4121 7791
      4119 7794 4117 7798 4116 7801

$$

DeVoir

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:33 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 9:33 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
933 AM EDT Sat Aug 17 2024

.SYNOPSIS...
A low pressure system will track north of the region this
weekend followed by a cold front tracking across central
Pennsylvania on Sunday. Some of the rainfall may be locally
heavy, and a few storms may also produce gusty winds.
High pressure builds into the region by the middle of next week
with near to below normal temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...13:25Z Update...
Sfc warm front lifting north of the area this morning as large
upper low slowly spins into the central Great Lakes. Greatest PW
pooling over my east/southeast counties farther away from warm
frontal and shortwave forcing, but moderate PW still in place
across the north where flood recovery efforts are still underway
from Debby's heavy rains last week. Local 1-1.5" amounts will
cause minor flooding in many areas, with heavier amounts
problematic for new flash flooding, and Flash Flood Watch
remains in place for a swath of the Ridge and Valley region. No
changes to going forecast. It won't be raining the whole time,
but slow moving showers will be persistent and soaking where
they are falling, so not the best late summer day across the
Commonwealth.

...Previous discussion...
Showers with no thunder moving east and out of the CWA at 430
AM. But not before they deposited 0.20-0.75" of rain along their
path. This will start to prime the ground for possible flooding
later today into Sunday.

Additional SHRA are already breaking out over wrn PA. Coverage
of those is not dense (isolated to scattered) at this point. The
forcing driving this development will cross NY/PA this morning.
Trouble will come in the aftn when TSRA form overhead in no
particular organization. The amount of sun that can break thru
the early cloud cover is in question. But, whatever doess, it
will drop the stability as it interacts with many boundaries
and terrain. Expect numerous (60-70 PoP) SHRA/TSRA this aftn and
evening. The PWAT climbs into the 1.5-2" range, with the
largest #s in the S. The CAPE also climbs in the aftn, with EHIs
in the 0.5-1.2 range. This could lead to some strong rotating
updrafts in addition to the heavy rainfall possibility.

Light S wind continues to bring in muggy air from the S. The
dewpoints should get into the 70s in the srn half of the area.
Temps will rise into the L80s S & W, but hold near 70F in the
higher terrain of the NE/Endless Mountains. We coordinated a
westward expansion of the WPC SLGT risk of Excessive Rainfall
with MRGL elsewhere. The SPC MRGL risk covers almost the entire
CWA. So, it could be a very active aftn and evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A relative minimum in the TS/SHRA looks likely during the second
half of tonight. But, more will be on the way by sunrise Sunday
in the west. In addition to this batch of convection, CAMs pop
deep convection up overhead for the aftn. See hydro section for
more. The best heating on Sunday will be in the Lower Susq.
This is the location most at risk for severe winds. Warm temps
aloft and thinner CAPE on Sunday vs today/Saturday probably
keeps the threat of hail away. With all the SHRA & clouds
around, we'll only see maxes in the 80s in the SE, with 70s
elsewhere. Looks like the main sfc low and cold front will only
be entering the NW counties by sunrise Monday. As the upper
trough slide east during the daylight hours Monday, many more
showers and some thunderstorms will fire up. They will probably
be a bit shorter than Sat's and Sun's storms. WBZ will be lower
on Monday, so some small hail is possible. But, the risk for
flooding and severe winds should be pretty much over.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The upper trough that will be responsible for this weekend's
unsettled weather will slowly drift east by the early part of
the week, helping usher in improving conditions each day. Monday
will be another stormy afternoon as a cold front sweeps through
the region. Thereafter, surface high pressure will bring
sunnier skies Tuesday, although the lingering cold air anomaly
at upper levels could make for a stray shower across the far
east in the afternoon (though it still appears there is too much
of a mid- level cap for a lightning threat). Cooler (near to
slightly below normal) temperatures will follow for the rest of
the week. Temperatures on Wednesday morning could be the coldest
observed since mid May!

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Widely scattered showers will continue through the day and will
lead to brief visibility restrictions. Fairly low confidence in
the ceiling forecast, but generally looks like MVFR ceilings
will persist across the east with some improvement in the west
during the afternoon.

Showers expand in coverage after 18Z Sat with scattered TSRA
expected after 19-20Z...continuing into Sat evening with
localized CIG and VSBY restrictions.

Coverage of showers and storms will decrease overnight, but
ceilings will gradually come back down to MVFR/IFR areawide.

Outlook...

Sun...Periods of SHRA/TSRA w/ restrictions possible.

Mon...Scattered showers. Low cigs possible, especially west.

Tue-Wed...Trending VFR/no sig wx.

&&

.HYDROLOGY...
As rainfall totals accumulate this weekend, we will have a
threat for excessive rainfall. We've had a good week to dry out
from the flooding rains and wet ground. But, streams are still
above normal for the time of year and flash flood guidance
remains quite low in some spots. So, the flood risk does go up
through Sunday where portions of eastern PA have been
highlighted to Slight (level 2/4) risk in the Weather Prediction
Center's Excessive Rainfall Outlook. There is significant
variability in flash flood guidance in SE PA where the Slight
Risk is currently drawn (4" in 3 hours in eastern Dauphin/York
and all of Lebanon/Lancaster, but only 1.5" in 3 hours in
western Dauphin/York). The lowest flash flood guidance at this
point is along the Susquehanna River northward into
Potter/Tioga/Lycoming/Sullivan Counties and the SLGT may need to
be shifted NW of its current location if there is any threat
for heavy rainfall in those vulnerable spots.

Showers and thunderstorms on Saturday could allow for 0.75" to
1.00" of rainfall, mainly in the afternoon/evening hours. While
PWATs will not be the most impressive (1.25-1.75"), slow-moving
showers and thunderstorms will bring about some instances of
locally heavy rainfall Sunday evening that could lead to urban
and poor drainage flooding with the highest risk across eastern
Pennsylvania. Storm total rainfall through Monday morning will
generally be in the 1-2" range, although portions of central
eastern PA (from State College to the east) could see localized
amounts above 3" in this timeframe.

In thinking about Flash Flood Watch for today, there is
uncertainty on the location of heaviest rain. It seems centered
on the central zones. That's also where some of our lowest FFG
exists. The rain already this AM/overnight has probably lowered
FFG a bit more, or at least kept it as it is. The eastern and
SErn zones have much higher FFG since they largely missed out on
the really heavy rain from Debby. We'll leave them out for now.
The upslope flow of a SE wind into the higher terrain of
Centre, Union, Clinton and Lycoming Counties is also something
to factor in. They do tend to get increased rain (and snow) fall
in a pattern like this. We'll center the watch on the aftn and
evening/early nighttime today. but an additional - and perhaps
greater and more- widespread - threat looms for Sunday and Sun
night. Since there will probably be a ~12hr lull in the heaviest
rain/storms later tonight and Sun AM, we will allow for
subsequent shifts to consider something for Sunday. Waiting a
bit will help us find out for real where the rainfall happen(ed)
on DY1.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for PAZ012-018-019-027-028-
041-045-046-049-050-056.

&&

SYNOPSIS...Dangelo/NPB
NEAR TERM...DeVoir/Dangelo
SHORT TERM...DeVoir/Dangelo
LONG TERM...Banghoff/Colbert
AVIATION...Lambert/Bauco
HYDROLOGY...NPB
Hazardous weather outlook, Aug 17, 5:10 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
510 AM EDT Sat Aug 17 2024

PAZ004>006-010-011-017-024>026-033>035-037-042-051>053-180915-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-Tioga-Sullivan-Montour-Northumberland-
Columbia-
510 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and heavy rainfall
are possible from this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms on Sunday could produce heavy rain and may
lead to flooding depending on where the heavier rain falls today.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-027-028-041-045-046-049-050-056-180915-
Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-
510 AM EDT Sat Aug 17 2024

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Strong thunderstorms today and early tonight may also generate
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms on Sunday could produce heavy rain and may
lead to flooding depending on where the heavier rain falls today.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-057>059-063>066-180915-
Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
510 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and heavy rainfall
are possible from this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday afternoon and Sunday
night. The main threat from the Sunday storms will be heavy rain and
flooding. Damaging winds are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:59 AM EDTFlood WatchCTPAdams, Cameron, Centre, Clearfield, Clinton, Columbia and 19 more42 hr
Aug 17, 8:45 AM EDTAreal Flood AdvisoryCTPPotter2 hr
Aug 17, 12:07 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield, Clinton2 hr
Aug 17, 4:15 PM EDTSpecial Weather StatementCTPWarren30 min
Aug 17, 4:57 PM EDTSpecial Weather StatementCTPWarren33 min
Aug 17, 5:43 PM EDTSpecial Weather StatementCTPWarren17 min
Aug 17, 5:49 PM EDTSevere Thunderstorm WarningCTPWarren26 min
Aug 17, 5:57 PM EDTSpecial Weather StatementCTPWarren33 min
Aug 17, 6:36 PM EDTSpecial Weather StatementCTPMcKean, Warren24 min
Aug 17, 6:42 PM EDTSpecial Weather StatementCTPCentre33 min
Aug 17, 6:55 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren35 min
Aug 17, 7:06 PM EDTSpecial Weather StatementCTPCentre24 min
Aug 17, 7:29 PM EDTSpecial Weather StatementCTPMcKean31 min
Aug 17, 7:30 PM EDTSpecial Weather StatementCTPCentre30 min
Aug 17, 7:38 PM EDTAreal Flood AdvisoryCTPBlair, Centre, Huntingdon2 hr
Aug 17, 7:41 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon64 min

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.